PubAg

Main content area

A Generic Path Algorithm for Regularized Statistical Estimation

Author:
Zhou, Hua, Wu, Yichao
Source:
Journal of the American Statistical Association 2014 v.109 no.506 pp. 686-699
ISSN:
1537-274X
Subject:
algorithms, artificial intelligence, equations, linear models, regression analysis
Abstract:
Regularization is widely used in statistics and machine learning to prevent overfitting and gear solution toward prior information. In general, a regularized estimation problem minimizes the sum of a loss function and a penalty term. The penalty term is usually weighted by a tuning parameter and encourages certain constraints on the parameters to be estimated. Particular choices of constraints lead to the popular lasso, fused-lasso, and other generalized ℓ ₁ penalized regression methods. In this article we follow a recent idea by Wu and propose an exact path solver based on ordinary differential equations (EPSODE) that works for any convex loss function and can deal with generalized ℓ ₁ penalties as well as more complicated regularization such as inequality constraints encountered in shape-restricted regressions and nonparametric density estimation. Nonasymptotic error bounds for the equality regularized estimates are derived. In practice, the EPSODE can be coupled with AIC, BIC, C ₚ or cross-validation to select an optimal tuning parameter, or provide a convenient model space for performing model averaging or aggregation. Our applications to generalized ℓ ₁ regularized generalized linear models, shape-restricted regressions, Gaussian graphical models, and nonparametric density estimation showcase the potential of the EPSODE algorithm. Supplementary materials for this article are available online.
Agid:
1233426